Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 446, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2008, 5:56 PM CDT for Blount County, Jefferson County, Walker County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 2, 2008, 6:20 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Jefferson County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:05 PM CDT | TSTM WND DMG | 4 Nne Dora, AL | TREES AND POWER LINES WERE BLOWN DOWN ON HULL ROAD AND ALLEN RIDGE ROAD, NORTHEAST OF SUMITON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 022256
SVRBMX
ALC009-073-127-022345-
/O.NEW.KBMX.SV.W.0446.080802T2256Z-080802T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...TRUSSVILLE...IRONDALE...GARDENDALE...
FULTONDALE...FAIRFIELD...BIRMINGHAM...
EAST CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF SUMITON...
* UNTIL 645 PM CDT
* AT 552 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TRAFFORD...
OR 11 MILES NORTH OF GARDENDALE...AND MOVING SOUTH AT 14 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KIMBERLY BY 605 PM CDT...
MORRIS BY 610 PM CDT...
7 MILES WEST OF CLAY BY 630 PM CDT...
PINSON AND GARDENDALE BY 635 PM CDT...
CENTER POINT...KETONA LAKES...TARRANT AND FULTONDALE BY 645 PM
CDT...
THIS INCLUDES INTERSTATE 65 EXIT NUMBERS 258 THROUGH 282...
INTERSTATE 459 EXIT NUMBERS 27 THROUGH 59...
US 78 EXIT NUMBERS 85 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 118 THROUGH 140...
AND INTERSTATE 59 EXIT NUMBERS 130 THROUGH 141.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3391 8662 3352 8658 3346 8694 3381 8707
3390 8708 3390 8700 3387 8696 3388 8694
3391 8693
TIME...MOT...LOC 2256Z 350DEG 12KT 3380 8674
$$
KSL1 follow-up statement
000
WWUS54 KBMX 022320
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT SAT AUG 2 2008
ALC009-073-127-022330-
/O.CAN.KBMX.SV.W.0446.000000T0000Z-080802T2345Z/
JEFFERSON AL-WALKER AL-BLOUNT AL-
620 PM CDT SAT AUG 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLOUNT...EAST
CENTRAL WALKER AND NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.
LAT...LON 3391 8662 3352 8658 3346 8694 3381 8707
3390 8708 3390 8700 3387 8696 3388 8694
3391 8693
TIME...MOT...LOC 2320Z 350DEG 12KT 3372 8672
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 300 PM CDT SAT AUG 2 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THIS BOUNDARY. WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING. FOR SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST BELOW ADVISORY CRITERIA. LOWS SUNDAY NIGHT 70 TO 75. .LONG TERM...MONDAY THROUGH SATURDAY. MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA... WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY RETROGRADING WESTWARD. FOR THE MOST PART WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING HOURS. AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED WITH OVERNIGHT LOWS IN THE 70S. THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS DEEPENS AND SLIDES SOUTHEAST. THIS WILL ALLOW A WEAK SHORT WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY. THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN SOMEWHAT DUE TO INCREASED CLOUDINESS. HIGHEST POPS WILL BE ACROSS THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED. HIGH 90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY. OVERNIGHT LOWS IN THE 70S. && AVIATION...18Z TAF DISCUSSION. NICE AND UNIFORM CUMULUS FIELD HAS DEVELOPED...AND THIS SHOULD BE THE PREDOMINANT CONDITION THROUGH THE REMAINDER OF THE AFTERNOON. STILL CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT...BUT COVERAGE IS EXPECTED TO BE 10 PERCENT OR LESS. THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. I WENT AHEAD AND FORECASTED ANOTHER NIGHT OF MVFR VISIBILITIES... ESPECIALLY AFTER 10Z. WOULDNT BE SURPRISED TO EVENTUALLY SEE A FEW VISIBILITIES DROP BELOW 2 MILES...OR EVEN SOME CEILINGS BELOW 1000 FEET. NOT ENOUGH CONFIDENCE IN THIS AT ANY PARTICULAR LOCATION THOUGH...SO WILL HANDLE IT IN LATER FORECASTS/UPDATES. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 94 69 96 71 / 10 10 10 10 10 ANNISTON 72 95 71 95 71 / 10 10 10 10 10 BIRMINGHAM 74 97 73 97 73 / 10 10 10 10 10 TUSCALOOSA 74 99 72 99 73 / 10 10 10 10 10 CALERA 73 97 72 97 72 / 10 10 10 10 10 AUBURN 72 93 73 94 72 / 10 20 10 10 10 MONTGOMERY 74 97 74 97 74 / 10 20 10 10 10 TROY 72 95 72 94 72 / 10 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 PM CDT SAT AUG 2 2008 ALZ011>015-017>050-031818- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 118 PM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND STRONG WINDS OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 10/ARM
In the hours before
Special weather statement, Aug 2, 4:11 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 411 PM CDT SAT AUG 2 2008 ALZ013-015-022200- FAYETTE-WALKER- 411 PM CDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND WALKER COUNTIES UNTIL 500 PM CDT... AT 411 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR OAKMAN...OR 13 MILES SOUTHWEST OF JASPER...MOVING SOUTH AT 16 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAKMAN. BOLEY SPRINGS. GOODSPRINGS. THE WYE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Local storm report, Aug 2, 5:10 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL DORA 33.73N 87.08W
08/02/2008 E1.00 INCH WALKER AL EMERGENCY MNGR
1.0 INCH HAIL REPORTED IN DORA
&&
HALocal storm report, Aug 2, 5:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 2 WSW HOWELLS CROSSROAD 34.17N 85.58W
08/02/2008 E0.88 INCH CHEROKEE AL AMATEUR RADIO
NICKEL SIZED HAIL REPORTED ALONG COUNTY ROAD 22
&&
HALocal storm report, Aug 2, 5:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL JASPER 33.85N 87.27W
08/02/2008 M0.88 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Aug 2, 5:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 4 W SMITH DAM 33.94N 87.18W
08/02/2008 E0.75 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Aug 2, 5:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HAIL OAKMAN 33.71N 87.39W
08/02/2008 M0.75 INCH WALKER AL PUBLIC
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 49 min |
| Aug 2, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 38 min |
| Aug 2, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 45 min |
| Aug 2, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 39 min |
| Aug 2, 4:49 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Aug 2, 5:03 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 3 hr |
| Aug 2, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 41 min |
| Aug 2, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 48 min |
| Aug 2, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| Aug 2, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 43 min |
| Aug 2, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 23 min |
| Aug 2, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 41 min |
| Aug 2, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 45 min |
| Aug 2, 5:50 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 40 min |
| Aug 2, 6:21 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair | 39 min |
| Aug 2, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 47 min |
| Aug 2, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 43 min |
| Aug 2, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Tuscaloosa | 39 min |
| Aug 2, 6:45 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.